Virginia, 2023

Flash Flooding in Virginia, June 16, 2023

June 16, 2023 · NWS AKQ · 3 events in 3 counties and zones

Scattered thunderstorms in advance of a cold front produced heavy rain which caused flash flooding across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a cold front produced heavy rain which caused flash flooding across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 12:53 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 16, 12:53 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
153 PM EDT Fri Jun 16 2023

.SYNOPSIS...
A cold front will push across the area this afternoon into
tonight, with dry conditions and high pressure expected behind
it for Saturday and Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 150 PM EDT Friday...

Thunderstorms are increasing in coverage across the Piedmont
this afternoon in advance of an approaching cold front.
Additional showers and storms have also popped across SE VA and
the Eastern Shore where dew points are in the upr 60s to around
70. The strongest storms this afternoon and early evening are
still expected to be primarily along and NE of the I-64
corridor where the greatest shear (30-40kt) and steepest mid-
level lapse rates will exist. SPC has put all of our VA & MD
counties in Svr Watch 318 through 9pm to account for scattered
severe storms with strong updrafts capable of producing
localized damaging wind gusts and large hail. Expecting broken
line segments to be the primary storm type this afternoon and
early evening. All of this activity will quickly reach the coast
and push offshore between 6-8 pm this evening, with the cold
front pushing offshore tonight. Becoming mostly clear to partly
cloudy with lows tonight in the upper 50s to mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 1240 PM EDT Friday...

High pressure will build down into and over the region for Sat
through Sun, providing dry/mostly sunny or sunny conditions.
Highs in the lower to mid 80s Sat. Clear or mostly clear Sat
night with lows 55-60 inland, lower to mid 60s along the coast.
Warmer on Sun, with highs in the mid 80s to near 90
inland/Piedmont, and lower 80s at the coast. Mostly clear to
partly cloudy Sun night with lows in the 60s. Monday is now
shaping up to be a dry day overall, except possible so isold
showers or a tstm across western portions of the FA late.
Partly sunny with highs in the 80s, except upr 60s along the
immediate coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 1240 PM EDT Friday...

The 12z/16 suite of models have continued the drier trend from
the 00z/16 suite for next week, whereas previous to that the
last severals days of runs had shown a wetter pattern
developing. The consensus of the models now is to develop/dig an
upper low over the TN Valley on Monday then shove it south to
the central Gulf coast around midweek before retrograding it
back west toward southern LA or the western Gulf coast for late
next week. All the while, a strong upper ridge of high pressure
builds east form the northern Great Lakes into the Northeast and
mid- Atlantic. If this plays out then we would be looking at
very low or no PoPs across the local area after Monday. Have
not completely removed PoPs altogether yet, but have certainly
trended them much lower (30-40% primarily). If drier conditions
do prevail, that will in turn provide for more sunshine next
week and temperatures will be higher accordingly. Have stayed
close to NBM guidance for temps for now, but those may need to
be adjusted upward eventually. Highs Tuesday in the upr 70s to
low 80s. Highs Wed-Thu in the 70s to around 80. Friday's highs
in the 80s. Lows will generally be in the 60s through the
period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM EDT Friday...

Scattered showers and storms will move quickly across central/SE
VA and the Eastern Shore between 18z and 00Z Sat. The strongest
storms will capable of produce damaging wind gusts and brief
MVFR to IFR restrictions. Rain/storm chances come to an end from
WNW to ESE late this aftn and evening. S to SW winds 5 to 15 kt
this afternoon and evening, will becoming W to NW behind the
front tonight into early Sat morning. Dry and VFR to end the 18z
TAF period.

Outlook: Dry/VFR conditions are expected Sat-Mon, as high
pressure returns to the area. What appeared to be an unsettled
wx pattern next week is now trending drier with a better chance
of VFR conditions right through the end of the week.

&&

.MARINE...
As of 215 AM EDT Friday...

Weak sfc pres gradient attm as weak sfc hi pres continues to
dissipate INVOF the coast. Winds remaining generally SSE AOB 10
kt through early this afternoon. Lo pres tracks by N of the
local waters late this afternoon into this evening pushing its
associated cold front across the local waters. SCT strong tstms
are possible and SMWs would cover that if necessary. OTW...no
headlines today. SSW winds become W by late this evening. A
surge of post-frontal NW winds late Fri night/Saturday morning.
Wind probs remain quite low for possible SCAs but could see a
few gusts to 20 kt. Conditions improve with WNW winds by
Sat afternoon as hi pres builds in. Winds become VRB AOB 10 kt
Sun. Much of next week may be unsettled w/ a high prob for SCAs
due to a multi-day period of onshore winds. Seas will be 1-3 ft
and waves 1-2 ft through the weekend. Once onshore winds develop
next week...seas are expected to build to (at least) 5-6 ft and
waves 2-5ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 1 AM to 10 AM EDT Saturday for
     ANZ632-634-638.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...JDM
AVIATION...JDM
MARINE...ALB
Hazardous weather outlook, Jun 16, 1:00 PM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
200 PM EDT Fri Jun 16 2023

MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-095>100-509>525-
171800-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
200 PM EDT Fri Jun 16 2023

...SEVERE THUNDERSTORM WATCH 318 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012>017-030>032-102-171800-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
200 PM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe storms are possible this afternoon
into this evening. Localized damaging wind gusts and large hail
will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 3:19 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
419 PM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             1 N Scotts Fork         37.33N 77.89W
06/16/2023  E1.25 inch       Amelia             VA   Public

            Video of quarter and half dollar sized hail
            on social media.

&&

APM
Local storm report, Jun 16, 3:23 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT FRI JUN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     1 S CLARKSVILLE         36.61N 78.57W
06/16/2023  E0 MPH           MECKLENBURG        VA   911 CALL CENTER

            TREES AND POWER LINES DOWN NEAR CLARKSVILLE

&&

JEFF.ORROCK
Local storm report, Jun 16, 3:27 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
427 PM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Gst     15 ENE Virginia Beach   36.90N 75.71W
06/16/2023  M50 MPH          ANZ656             VA   Mesonet

            Mesonet station XCLT Chesapeake Light Tower.

&&

APM
Local storm report, Jun 16, 3:31 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EDT FRI JUN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     DISPUTANTA              37.12N 77.23W
06/16/2023                   PRINCE GEORGE      VA   NWS EMPLOYEE

            TREES DOWN ALONG HIGHWAY 460 AT DISPUTANTA.

&&

JEFF.ORROCK
Local storm report, Jun 16, 3:39 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT FRI JUN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     5 ESE COLONIAL HEIGHTS  37.23N 77.31W
06/16/2023                   PRINCE GEORGE      VA   DEPT OF HIGHWAYS

            TREES DOWN ALONG ROUTE 630 AT MICA DR AND ROUTE 721. ALL
            LANES BLOCKED.

&&

JEFF.ORROCK
Local storm report, Jun 16, 3:40 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
440 PM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Tstm Wnd Gst     Cape Henry              36.93N 76.01W
06/16/2023  M46 MPH          City of Virginia BeVA   Mesonet

            Mesonet station XHEN Cape Henry.

&&

APM

The radar

The Norfolk radar (KAKQ), 49 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Colonial Heights (C)

When
June 16, 3:40 PM EST to 6:15 PM EST
Where
Colonial Heights (C) County, 2.14 mi NNE of Colonial Hgts to 2.15 mi NNE of Colonial Hgts
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.280, -77.410

A portion of the Boulevard in Colonial Heights was closed due to flash flooding.

Flash Flood, Newport News (C)

When
June 16, 4:20 PM EST to 6:30 PM EST
Where
Newport News (C) County, 1.3 mi WNW of (Phf)newport News to 0.52 mi ESE of North Newport News
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.990, -76.440

There was video of several roads flooded in Newport News.

Flash Flood, Hampton (C)

When
June 16, 5:00 PM EST to 7:30 PM EST
Where
Hampton (C) County, 3.83 mi NNE of Ft Monroe to 2.76 mi N of Ft Monroe
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.050, -76.290

Numerous roads were flooded across the city of Hampton. Lots of deep standing water was reported also.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115459, 1115469, 1115484.